Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS Tallahassee, FL

July 11, 2001Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 11, 2001, 3:15 PM CDT for Houston County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 11, 2001, 3:15 PM CDT (20:15 UTC)
Expired
Jul 11, 2001, 4:00 PM CDT
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Houston County, AL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2620 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 112016
SVRTLH

ALC069-112100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM CDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOUSTON COUNTY IN ALABAMA

* UNTIL 400 PM CDT...

* AT 315 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES EAST OF LOVETOWN...
  OR ABOUT 6 MILES NORTHEAST OF COTTONWOOD...MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PANSEY...HARMON SCHOOL BY 320 PM CDT...
  GORDON BY 335 PM CDT...
  JOSEPH M. FARLEY NUCLEAR PLANT...GEORGE W. ANDREWS LOCK DAM BY 340 
  PM CDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE
LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

THE MA9IN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3114 8535 3103 8532 3107 8502 3129 8514

.END

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:34 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 11, 1:34 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
234 PM EDT WED JUL 11 2001

SYNOPSIS: UPPER RIDGE REMAINS ENTRENCHED OVER THE SRN PLAINS W/ A
TROUGH PERSISTING IN THE NERN U.S. A SURFACE FRONT IS MOVING SLOWLY
SWD THROUGH THE MID ATLANTIC STATES AND OHIO VALLEY.

MODEL DISCUSSION: THE LONG WAVE PATTERN CHANGES LITTLE THROUGH THE
SHORT RANGE PERIOD. THE CENTER OF THE UPPER RIDGE RETROGRADES ONLY
SLIGHT WWD TO NEAR THE TX/NM BORDER BY FRI MORNING AS THE ERN TROUGH
AMPLIFIES SLIGHTLY TOWARD THE END OF THE PERIOD. THIS LEAVES THE
CWFA IN CONTINUED NW FLOW ALOFT W/ WEAK SHORT WAVE IMPULSES WORKING
SEWD ACROSS THE AREA FROM TIME TO TIME. THE FRONT WORKS IT/S WAY
INTO N GA AND SC TONIGHT. ALL THE MODELS SHOW A WEAK WAVE FORMING ON
THE FRONT IN GA ON THU. THIS WILL SLOW THE FRONT DOWN AS IT
APPROACHES CENTRAL GA, BUT WILL ULTIMATELY HELP TO CIRCULATE DRIER
AIR AND THE BOUNDARY INTO AT LEAST OUR NRN AND WRN ZONES ON FRI. MID
LEVEL DRYING AND STRONG NW FLOW ALOFT, COMBINED WITH APPROACHING
FRONT AND SEA BREEZE BOUNDARIES MAY RESULT IN AT LEAST A MARGINAL
POTENTIAL FOR SEVERE STORMS TOMORROW PER LATES SPC DAY TWO OUTLOOK.

STEERING FLOW WILL REMAIN OUT OF THE NW NEXT TWO DAYS AND WILL
ACTUALLY INCREASE ON FRI. ETA MODEL SOUNDING PW STAYS ABOVE 2 INCHES
THROUGH THU, DIPS BELOW THU NIGHT AND THEN REBOUNDS AGAIN ON FRI
AHEAD OF THE BOUNDARY. CAPE IS ALSO ABOVE CLIMO VALUES SO WILL GO
ABOVE LOCAL STUDY SEA BREEZE CLIMO POPS.

PUBLIC FORECAST: BASED ON ABOVE REASONING, WILL SIDE WITH HIGHER
FWC/FAN POPS (MAV AGAIN LOOKS TOO LOW). WILL GO WITH 60 POPS IN FL
ZONES NEXT TWO DAYS WITH 50 POPS N OF THE BORDER THU AND 40 FRI. A
BLEND OF TEMP GUIDANCE WILL BE USED.

MARINE: W WINDS PERSIST INTO FRI AND MAY INCREASE BACK TO SCEC
LEVELS THU NIGHT AS THE WAVE FORMS AND THE FRONT NEARS. BEHIND THE
FRONT LOOKING FOR NW WINDS FRI NIGHT TO VEER TO E BY SUN AND NE MON.

FIRE WX: HUMID WX CONTINUES...NO CONCERNS.

EXTENDED: AS HARD AS IT IS TO BELIEVE, MODELS AVN AND MRF SHOW FRONT
SAGGING THROUGH CWFA FRI NIGHT AND S OF THE AREA ON SAT AND SUN, ALL
THE WAY INTO CENTRAL FL. ECMWF HANGS THE FRONT FURTHER N NEAR OUR FL
ZONES. THIS SEEMS MORE REASONABLE, BUT WITH THE UNCERTAINTY, WILL
KEEP AT LEAST A SMALL POP IN THROUGH THE PERIOD. WILL ALLOW FOR
SOMEWHAT COOLER (SUB 90) TEMPS N OF THE BORDER ON SAT AND SUN.

PRELIM NUMBERS...

TLH  74 94 74 93  3646
PFN  77 87 78 87  4636
DHN  75 94 75 90  2534
ABY  74 94 74 90  -424
VLD  74 94 74 92  2535

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:22 PM CDTSevere Thunderstorm WarningTAEGeneva38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.